Maine, 2005

Damaging Wind in Maine, July 22, 2005

July 22, 2005 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm knocked over trees and/or power lines in the towns of New Portland, Anson, and Emden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm knocked over trees and/or power lines in the towns of New Portland, Anson, and Emden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 22, 1:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 22, 1:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
241 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SEVERE WEATHER IN THE NEAR TERM IS THE BIGGEST FORECAST QUESTION.

THE ATMOSPHERE IS BECOMING PRIMED FOR CONVECTION...ESPECIALLY NEAR
THE FRONTAL BOUNDARY. BEST CONVERGENCE AND INSTABILITY SHOULD
FOCUS ON THE LINE THROUGH THE EVENING HOURS. CONDITIONS BEST FOR
DAMAGING WINDS AND PERHAPS LARGE HAIL (WITH BETTER SHEAR FOR
STRONGER UPDRAFTS.

CONVECTION ALONG THE FRONT SHOULD WANE WITH LOSS OF HEATING...BUT
SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONT TO THE COAST.
TAPERED OFF SHOWER CHANCES LATE TONIGHT. A LATER PASSAGE OF THE
FRONT SHOULD FAVOR GFS NUMBERS FOR LOWS.

FOR SATURDAY...AFTER A CLEARING START...ANOTHER SHORTWAVE IN THE
NORTHWEST FLOW APPROACHES IN THE AFTERNOON. GIVEN THE DECENT MID
LEVEL LAPSE RATES OVER THE MOUNTAINS...INCLUDED A MENTION OF
SHOWERS THERE. MOISTURE WILL PROBABLY BE THE LIMITING FACTOR FOR
ANY SHOWER ACTIVITY.

OTHERWISE...AN UPSLOPE/DOWNSLOPE SKY SETUP FOR SATURDAY. A DEEP
MIXED LAYER DOES NOT QUITE FAVOR THE WARMER GFS NUMBERS...SO A
COMPROMISE WAS USED.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
HIGH PRESSURE BUILDS IN FROM THE WEST SATURDAY NIGHT...CROSSING THE
REGION SUNDAY. GOOD MODEL AGREEMENT ON DRY CONDITIONS WITH PARTLY
TO MOSTLY CLEAR SKIES. NAM/GFS MOS COMPROMISE LOOKS GOOD FOR
TEMPERATURES.

MODELS BEGIN TO DIVERGE AS A WARM FRONT APPROACHES FROM THE SOUTH
SUNDAY NIGHT. THE NAM IS FASTER WITH THE WARM FRONT...LIFTING IT
ACROSS THE FORECAST AREA. THE GFS IS SLOWER...AND DOES NOT PULL THE
FRONT THROUGH...WITH THE UKMET SOMEWHERE IN THE MIDDLE. USE
COMPROMISE...WITH TEMPERATURES BETWEEN THE GFS/NAM. FEEL CHANCE
POPS ARE JUSTIFIED WITH THE WARM FRONTAL PASSAGE...SUNDAY NIGHT INTO
MONDAY. GIVEN TIMING...AND THAT ITS A WARM FRONT...WILL LEAVE OUT
MENTION OF THUNDER.

WEAK HIGH PRESSURE BUILDS IN TUESDAY...AS THE WARM FRONTAL BOUNDARY
GRADUALLY ERODES. ALTHOUGH CANT RULE OUT A SHOWER...FEEL POPS FALL
IN THE SLIGHT CHANCE CATEGORY GIVEN THE WEAKENING BOUNDARY. THE
NEXT CHANCE FOR SHOWERS COMES AS LOW PRESSURE PASSES JUST NORTH OF
THE REGION ON WEDNESDAY. GENERALLY FOLLOW THE 00Z GFS ON THIS...
WHICH IS NORTH OF THE EUROPEAN...BUT SOUTH OF THE 12 GFS RUN. WEAK
HIGH PRESSURE RIDGES IN ON THURSDAY (CONSISTENT WITH YESTERDAYS
RUNS)...SO WILL KEEP THURSDAY DRY. ANOTHER FRONT APPROACHES LATE ON
FRIDAY.

&&

.AVIATION...
CONDITIONS SHOULD REMAIN VFR OUTSIDE OF CONVECTION THROUGH EARLY
THIS EVENING. COULD BE SOME MVFR CEILINGS BEFORE THE FRONTAL
PASSAGE BETWEEN 00Z AND 04Z FROM NORTH TO SOUTH. COULD BE LIGHT
ENOUGH WINDS FOR LIFR CONDITIONS IN FOG AT LEB LATE...AND MVFR
CONDITIONS ELSEWHERE.

&&

.MARINE...
IN THE SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT
LEVELS. COULD BE A BURST OF NORTH TO NORTHWEST WINDS OF 15 KNOTS
BEHIND THE FRONT TONIGHT...AND WINDS MAY GO SOUTHWEST LATER
SATURDAY.

ALSO...A COASTAL FLOOD MESSAGE WAS SENT EARLIER COVERING THE
POTENTIAL FOR MINOR TIDAL FLOODING TONIGHT. TIDES MAY APPROACH 12
FEET IN PORTLAND...BUT WINDS SHOULD SHIFT TO THE NORTH OR NORTHWEST
TOWARD HIGH TIDE. THIS SHOULD MITIGATE THE EFFECT OF THE HIGH
ASTRONOMICAL TIDE (WHICH IS AMONG THE HIGHEST OF THE YEAR).

LOOKING AHEAD...NO HEADLINES EXPECTED THROUGH WEDNESDAY. HOWEVER...
WINDS MAY BRIEFLY APPROACH SCA SATURDAY NIGHT BEHIND A SHORTWAVE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH FOR MEZ007>009-012>014-018>021-023-
     024 UNTIL 8 PM FRIDAY.
NH...SEVERE THUNDERSTORM WATCH FOR NHZ001>010-013-014 UNTIL 8 PM
     FRIDAY.
MARINE...NONE.
&&

SHORT TERM...HAYES
LONG TERM...APFFEL
Hazardous weather outlook, Jul 22, 5:22 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
622 AM EDT FRI JUL 22 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-231021-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
622 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON HOURS.  A FEW STORMS
MAY CONTAIN STRONG GUSTY WINDS AWAY FROM THE COASTLINE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 22, 11:54 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1254 PM EDT FRI JUL 22 2005

NHZ001-002-221900-
NORTHERN COOS-SOUTHERN COOS-
1254 PM EDT FRI JUL 22 2005

...STRONG THUNDERSTORMS WILL AFFFECT COOS COUNTY BETWEEN 115 PM
AND 215 PM...

AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS COOS
COUNTY EARLY THIS AFTERNOON. AS THE STRONGEST STORMS AFFECT
STEWARTSTOWN...COLEBROOK...PITTSBURG AND DIXVILLE NOTCH...EXPECT
WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IF YOU PLAN TO BE OUTSIDE IN COOS COUNTY THIS AFTERNOON...BE ON
THE ALERT FOR THREATENING WEATHER...AND BE PREPARED TO SEEK SAFE
SHELTER WHEN STORMS APPROACH.

HAYES
Special weather statement, Jul 22, 12:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
139 PM EDT FRI JUL 22 2005

MEZ007>009-012>014-018>024-NHZ001>010-013-014-221945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...LITTLETON...
NORTH CONWAY...CONWAY...LEBANON...HANOVER...PLYMOUTH...
WOLFEBORO...CLAREMONT...NEWPORT...CONCORD...LACONIA...
TILTON-NORTHFIELD...MEREDITH...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
139 PM EDT FRI JUL 22 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND PORTIONS OF
WESTERN MAINE...

A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 800 PM EDT FOR THE
FOLLOWING COUNTIES...

IN NEW HAMPSHIRE...
COOS...GRAFTON...CARROLL...SULLIVAN...BELKNAP...STRAFFORD...
MERRIMACK AND ROCKINGHAM

IN MAINE...
OXFORD...FRANKLIN...CENTRAL AND SOUTHERN SOMERSET...YORK...
CUMBERLAND...ANDROSCOGGIN AND KENNEBEC

A FEW THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL
THROUGH 800 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA OUTLET FOR THE LATEST ON THE SEVERE WEATHER THREAT.

HAYES
Special weather statement, Jul 22, 1:39 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT FRI JUL 22 2005

MEZ007-NHZ001-002-222045-
NORTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS
239 PM EDT FRI JUL 22 2005

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM STRATFORD SOUTHWEST TO
WEST OF LANCASTER. AS THESE STORMS AFFECT THIS TOWNS...AS WELL AS
STARK AND JEFFERSON...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR.

OTHER STRONG THUNDERSTORMS WILL AFFECT THE REMAINDER OF COOS
COUNTY AND NORTHERN OXFORD COUNTY THROUGH MID AFTERNOON WITH GUSTY
WINDS AND HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

NHZ003-005-222045-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
INCLUDING THE CITIES OF...LITTLETON...LEBANON...HANOVER...
PLYMOUTH
239 PM EDT FRI JUL 22 2005

AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT GRAFTON COUNTY
BETWEEN 245 PM AND 400 PM. AS THE AREA CROSS LITTLETON...
LISBON...FRANCONIA AND WOODSVILLE...EXPECT WIND GUSTS TO 45
MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

HAYES
Special weather statement, Jul 22, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT FRI JUL 22 2005

MEZ012-222215-
SOUTHERN OXFORD-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS...
MEXICO...FRYEBURG...OXFORD
413 PM EDT FRI JUL 22 2005

AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN OXFORD
COUNTY. AS THESE STORMS AFFECT STOWE...STONEHAM...LOVELL AND
SWEDEN...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN AN HOUR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

HAYES
Special weather statement, Jul 22, 3:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
423 PM EDT FRI JUL 22 2005

MEZ013-014-222230-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INCLUDING THE CITIES OF...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD
423 PM EDT FRI JUL 22 2005

...SCATTERED STRONG THUNDERSTORMS ARE DEVELOPING SOUTHERN
FRANKLIN AND SOUTHERN SOMERSET COUNTIES...

SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER THE FOOTHILLS OF
WESTERN MAINE WILL PRODUCE WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND FREQUENT LIGHTNING THROUGH LATE THIS AFTERNOON. THE
STRONGEST STORMS WILL AFFECT WILTON...NEW SHARON...AND EMBDEN AND
SOLON THROUGH 500 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MEZ020-021-222230-
ANDROSCOGGIN-KENNEBEC-
INCLUDING THE CITIES OF...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER
423 PM EDT FRI JUL 22 2005

..SCATTERED STRONG THUNDERSTORMS ARE DEVELOPING ANDROSCOGGIN AND
KENNEBEC COUNTIES...

SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER THE INTERIOR
SECTIONS OF WESTERN MAINE WILL PRODUCE WIND GUSTS TO 45 MPH...PEA
TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING THROUGH LATE THIS
AFTERNOON.THE STRONGEST STORMS WILL AFFECT LIVERMORE FALLS...
FAYETTE...MOUNT VERNON AND VIENNA THROUGH 500 PM.

HAYES

The radar

The Portland,ME radar (KGYX), 111 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 22, 3:30 PM EST to 3:35 PM EST
Where
Somerset County, New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -70.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466195.